Are Antacid Medications Causing You To Gain Weight?

Share on Pinterest
There are no images.

A recent study evaluated the impact of regular use of acid medications on body weight and BMI. In this study, 24 subjects with reflux disease were followed for two years and compared to 24 control subjects. At the beginning of the study there were no differences in body weight and BMI between the two groups. The treatment subjects were then placed on antacid medications while the control group was counseled on lifestyle and diet. At the end of the two-year study, 70% of the treatment group had gained approximately 8 pounds compared to the control group whose weight and BMI were unchanged.

We don’t quite understand why heartburn/reflux medications seem to cause weight gain. Some researchers believe that antacids inhibit our ability to digest and absorb proteins which contains amino acids such as tryptophan, tyrosine, and phenylalanine. A deficiency in these amino acids may impact the production of important brain chemicals that regulate appetite and metabolism. Tryptophan is the precursor to serotonin; the brain chemical that allows you to feel “happy”. Tyrosine is an amino acid used in the production of thyroid hormone and dopamine. Phenylalanine plays a role in the production of endorphins, a natural compound similar to morphine. It is also possible that poor digestion of proteins may result in a functional deficiency of amino acids needed to maintain muscle mass and thus metabolism.

Remember, many “diseases” are your body’s way of telling you that something is out of balance. Treating these “diseases” with medications often covers up the real problem, and in doing so, sets the stage for other health issues. I am not against the use of medications; I’m against sticking our head in the sand and assuming that those medications are fixing the real problem.

Reflux disease can be an indication of poor digestion. In many people, reflux disease indicates that their body does not produce enough acid rather than too much stomach acid. Many things can cause the body to decrease acid production or neutralize existing acid, such as: heart medications, calcium supplements, stress, excess fluids with meals, to name a few.

The purpose of this article is to bring light to the connection between antacid medications and weight gain. If you are currently taking these medications, I would seek out the assistance of a physician who is well schooled in natural approaches to health. Such  a practitioner could help you discover the underlined cause of your heartburn issue so that the need for the medication could go away.

One final note; abruptly stopping an antacid medication could result in a rebound effect that could cause serious reflux. Always discuss your plans with a physician prior to changing or stopping a medication.

The owner of this website is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon properties including, but not limited to, amazon.com, endless.com, myhabit.com, smallparts.com, or amazonwireless.com.
Home Privacy Policy Terms Of Use Contact Us Affiliate Disclosure DMCA Earnings Disclaimer